[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.239.150.57. Please contact the publisher to request reinstatement.
Article
March 1985

Severe Anaphylactoid Reactions to Cuprammonium Cellulose Hemodialyzers

Author Affiliations

From the Departments of Medicine, Hines-Loyola Medical Center, Hines, Ill (Drs Daugirdas, Ing, and Popli) and Northwestern University School of Medicine, Chicago (Drs Roxe, Ivanovich, and Krumlovsky, and Ms McLaughlin).

Arch Intern Med. 1985;145(3):489-494. doi:10.1001/archinte.1985.00360030137024
Abstract

• Twenty-one severe reactions to hemodialysis occurred in approximately 260,000 dialysis treatments at three centers within a 10½-year period. Reactions typically appeared within minutes of initiating dialysis, and were characterized by cardiopulmonary, mucocutaneous, and/or gastrointestinal tract symptoms highly suggestive of anaphylaxis. Four respiratory arrests and one death resulted. Analysis of dialyzer use patterns and of each patient's dialyzer exposure history strongly implicated hollow-fiber dialyzers made of cuprammonium cellulose (CC) as a cause of these reactions. No obvious factors could be found to identify predisposed patients. Less than optimal rinsing of the CC hollow-fiber dialyzers prior to use may have been responsible for some, but not all, of these reactions.

(Arch Intern Med 1985;145:489-494)

×